Tornadoes · United States · Iowa · 2020

EF0 tornado, Maquoketa to Andrew, Iowa, May 23, 2020

From Maquoketa to Andrew, this EF0 tornado ran 1.4 miles across Jackson County on May 23, 2020, touching down at 1:53 PM CDT and reaching 20 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 23, 2020
Touchdown
1:53 PM CDT (18:53 UTC)
Lifted
1:57 PM CDT (18:57 UTC)
On the ground
4 minutes
Path length
1.4 miles (2.3 km)
Path width
20 yards (18 m)
Deaths
0
Injuries
0
County
Jackson County
Touchdown point
42.047, -90.676
Lift-off point
42.057, -90.650
Record number
2005231253-01

The damage survey

4 damage points were recorded along this path by NWS DVN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 85 mph.

  • A trained spotter reported a brief tornado near Andrew. There was no observable damage to assign an EF-scale rating.
  • Damage to a metal farm outbuilding.
  • Estimated start of tornado based on radar data.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Severe thunderstorms tracked across much of eastern Iowa and northwest Illinois in the early afternoon hours of May 23rd, 2020. Storms quickly intensified in an extremely favorable environment, which was the result of a warm front lifting north across the Midwest. Seven tornadoes were confirmed from this event across Iowa and Illinois.

Video passed along by emergency management confirms an EF-0 tornado, which caused some shingle damage at a few homes near Prairie Creek Golf Course, just south of Maquoketa, IA. The tornado path is around 1.5 miles long, and was on the ground for about 4 minutes. The maximum wind speed is estimated at 80 mph.

A trained spotter observed a brief tornado in a field. There was no observable damage to assign an EF-scale rating.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

36 minutes of warning. NWS DVN issued a tornado warning for this county at 18:17 UTC, 36 minutes before the tornado touched down, in force until 19:00 UTC.

The county was under a tornado watch, issued at 17:34 UTC and running to 20:33 UTC.

Issued (UTC)ExpiredProductOffice
17:34 UTC20:33 UTCTornado WatchDVN
18:17 UTC19:00 UTCTornado WarningDVN
18:54 UTC19:32 UTCTornado WarningDVN
19:27 UTC20:01 UTCTornado WarningDVN

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Enhanced Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 16:29 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the tornado touched down at May 23, 12:54 PM CDT, 59 minutes earlier.

Area forecast discussion, May 23, 12:54 PM CDT, 59 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1254 PM CDT Sat May 23 2020

...18z AVIATION UPDATE...

.SYNOPSIS...
Issued at 330 AM CDT Sat May 23 2020

GOES-16 water vapor imagery shows a compact shortwave trough /
MCV enhanced / lifting into southwest Iowa, with the vort max
passing between Clarinda, Iowa (KICL) and Maryville, Missouri
(KEVU). Regional radar shows band(s) of showers with embedded
storms on forward flank of the vort arcing back into western
Iowa on northern side of the mid level circulation.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 330 AM CDT Sat May 23 2020

Forecast concern for today revolves around the potential for
severe storms.

Compact shortwave is progged to lift northeastward reaching
southwest Wisconsin by evening, and will bring increased shower
and storm activity across the region today aided by left exit
region of 50+ kt mid/upper level jet. This will look to enhance
deep layer shear, and combined with dew points climbing into
mid 60s should foster potential for updrafts with more vigor
and an attendant severe risk. While isolated large hail and
damaging winds can't be ruled out, the primary concern will be
tornadoes. Main focus for this threat, which could evolve as
early as midday with sufficient heating and erosion of MLCINH
frontally forced parcels, looks to be generally northeast of a
Cedar Rapids, Iowa to Galesburg, Illinois line early through mid
afternoon along/ahead of a lifting warm front. Forecast
soundings show decent 0-1/0-3km helicity of 100-200+ m2/s2,
enhanced by backed surface winds owing to the threat for a few
tornadoes with any embedded supercells within arcing band(s) of
showers. Can also envision a possible scenario of mixed mode
where a supercell tornado threat (roughly 17z-20z) exists in the
aforementioned zone that could also be coincident with some non-
supercell tornado threat into northeast Iowa and southwest
Wisconsin beneath track of main vort max where surface vorticity
will be amplified.

In addition to the severe threat, the potential will also exist
for swaths of heavy rain of over an inch across our north/east as
PWATs surge to near 1.4 inches.

Passage of the warm front and shortwave will shut down rain
chances by midday southwest and toward evening northeast. Expect
warm and humid conditions south where highs are anticipated near
80 or in the lower 80s with dew points in the mid 60s. Contrast
to still humid, but not as warm conditions across our north where
the warm front is latest to pass limiting highs mostly to the
lower 70s.

Tonight, a bout of ridging will traverse the area this evening
in wake of departing shortwave. This should lead to a dry
evening, aside from any low shower chances early northeast.
Overnight, some signal exists for elevated warm moist advection
ahead of a Plains nocturnal low level jet. Main core of jet
and mid/upper level ridging overhead owes to uncertainty with
precipitation potential. The ECMWF model shows a secondary branch
of low level jet aimed into our south and would necessitate
higher PoPs south of I-80, but it appears to be an outlier with
regards to this stronger secondary LLJ thus I've maintained
previous small PoPs for now after 06z across our portions of our
south and west counties, though this will bear monitoring for any
changes. Otherwise, did add patchy fog mention for the northern
half or so of the area overnight where some signal exists for
favorable radiational cooling conditions with ridging promoting
light winds, with also anticipation of wet ground from recent
rainfall.

.LONG TERM...(Sunday through Friday)
ISSUED AT 330 AM CDT Sat May 23 2020

Key Messages:

1. Warm and humid conditions expected Sunday-Wednesday and will feel
much different than what we have experienced lately this May.

2. Severe storms possible Sunday in our western areas.

3. While scattered showers/storms will be likely through much of
next week, there will be dry periods as well.

Discussion:

Sunday...lowered PoPs during the morning hours and early afternoon
as mid level ridging traverses overhead behind the departing storm
system. Later shifts may be able to lower them even further if drier
trends continue. Several models depict a possible MCS to develop
across northeast Nebraska and South Dakota late Saturday night and
early Sunday and track ENE along the upper level ridge during the
day. There is potential that this system may track further ESE along
building CAPE and 850mb theta-e gradients throughout Sunday. MCS
maintenance parameters suggest that storms may hold together and
reach the northern CWA in the afternoon. A warm front will lift
north throughout the day putting the entire CWA in the warm sector.
Dewpoints will rise into the upper 60s and even lower 70s, making
for a noticeably humid day. Widespread highs in the low to mid
80s, with heat indices near 90 degrees will be seen.

There is a chance for severe storms in our west Sunday afternoon and
evening. A high CAPE/low shear scenario will be in place, with the
better shear as noted by the 00z HREF and  displaced to the north of
the better instability. With the atmosphere largely uncapped, CAPE
values rising above 3000 j/kg, and steep mid level lapse rates, some
strong to severe storms will be possible along and ahead of a cold
front in western Iowa. SPC Day 2 outlook has a slight risk of storms
for much of western and central Iowa, with large hail the initial
threat transitioning to damaging wind as the event unfolds. Storms
should initiate over northern MO and south central IA late afternoon
and evening when convective temp of 85 degrees is reached. Mean wind
flow then tracks the storms into our west during the evening. Heavy
rain will also be possible with these storms, with PWs climbing
above 1.5". Even more storms are expected Sunday night, as LLJ
strengthens over the area.

Monday onward...southwest flow will continue to bring warm and humid
air into the region. 850mb temps are progged to reach 16-17C Monday
afternoon. Latest model blend continues to show chance to likely
PoPs for most periods next week. This is common to see in a summer-
like regime as warm season convection is often driven by mesoscale
processes and leads to a wide range of location and timing
differences in the various deterministic model runs. Better fine
tuning of PoPs will be done each day in the near term periods in
later forecasts. Main story is that there will be not continuous
rain all day in the extended and there will be dry periods. Above
normal temperatures and humid conditions will be the norm through
the week until a cold front finally brings some relief Thursday
night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
ISSUED AT 1245 PM CDT Sat May 23 2020

Sctrd to isolated storms this afternoon in the VCNTY of all sites
except maybe BRL, with a mix of VFR to MVFR CIGs, but some
temporary bouts of IFR VSBYs with storms overhead and passing
heavy rain. Southeast sfc winds to switch to the southwest and
become gusty into the evening. Overnight expect improvement, but
some chance for a wing of nocturnal storms possible west and
south. North of I80, still some MVFR to IFR fog possible after
midnight to dawn Sunday morning. Will have to watch for more
storms pushing in from the west and getting into the VCNTY of CID
and DBQ mid to late Sunday morning.

&&

.HYDROLOGY...
Issued at 1015 AM CDT Sat May 23 2020

Latest indications still suggest a warm and humid airmass will be
in place from Sunday through much of next week. Heavy rain will
be possible, especially in the upper portions of the Iowa
tributary rivers. Latest WPC 5-day rainfall depicts 2 to 3+
inches over the north half of the area, with the heavier amounts
across Iowa. Fortunately, much of the area expecting the higher
rainfall has seen less than 1 inch in the past 7 days and should
allow for saturation into the ground as opposed to much runoff.

On the Rock River: Moderate flooding is ongoing at Moline, with
Joslin having dropped into the Minor flood category. Morning updated
forecasts have the river at Moline somewhat delayed falling below
flood stage until mid Monday morning, and not until Wednesday
morning now at Joslin. This is based on average forecast rainfall
amounts of 1/2 to localized swaths of around an inch in portions
of northwest Illinois today. However, due to this rain and
possibly heavier amounts this may delay the Rock River from
falling below flood stage or even cause renewed rises. This will
depend on the potential for more bouts of moderate to locally
heavy rain at times Sunday through Monday. Thus the actual rain
amounts that fall and how much water is eventually routed into
the river from upstream through Tuesday is still not all accounted
for in the latest river forecasts.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...McClure
SHORT TERM...McClure
LONG TERM...Gross
AVIATION...12
HYDROLOGY...12/Gross
Hazardous weather outlook, May 23, 4:41 AM CDT, 9 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
441 AM CDT Sat May 23 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-240945-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
441 AM CDT Sat May 23 2020

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms are expected today. A few storms could
become severe. The main severe risk area is north of a line
from Cedar Rapids, Iowa to Monmouth, Illinois between Noon and
5 PM, as a warm front lifts northward across the area. A few
supercell thunderstorms will be possible accompanied by a threat
of large hail, damaging winds and tornadoes.

Patchy dense fog is possible overnight, mainly north of Interstate
80.

Portions of the Rock River is experiencing flooding. Please see
the latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Thunderstorms will be possible late Sunday afternoon and evening in
Iowa. Some storms may become severe, with large hail and damaging
wind the primary threats.

There is a daily chance for thunderstorms Monday through
Wednesday. It is too early to determine the severe weather threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed for portions of the outlook
area this afternoon.

In the hours before

Local storm report, May 23, 12:28 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1228 PM CDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1211 PM     HAIL             ERIE                    41.66N 90.08W
05/23/2020  E1.00 INCH       WHITESIDE          IL   TRAINED SPOTTER

&&

PS
Local storm report, May 23, 12:35 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1235 PM CDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     FUNNEL CLOUD     1 SW MORSE              41.75N 91.44W
05/23/2020                   JOHNSON            IA   TRAINED SPOTTER

            TRAINED SPOTTER ON MORSE RD COULD SEE A
            FUNNEL BUT COULD NOT TELL IF IT WAS ON THE
            GROUND.

&&

DC
Local storm report, May 23, 12:57 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1257 PM CDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1243 PM     TORNADO          SUTIFF                  41.83N 91.38W
05/23/2020                   JOHNSON            IA   FIRE DEPT/RESCUE

            THE LISBON FIRE CHIEF REPORTED A TORNADO ON
            THE GROUND SOUTH OF SUTLIFF. THERE ARE
            MULTIPLE REPORTS AND PHOTOS FROM THE SAME
            AREA. TIME ESTIMATED BASED ON RADAR.

&&

DC
Local storm report, May 23, 1:12 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
112 PM CDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0103 PM     HAIL             HAMPTON                 41.56N 90.41W
05/23/2020  M0.50 INCH       ROCK ISLAND        IL   PUBLIC

&&

PS
Local storm report, May 23, 1:15 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
115 PM CDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     FUNNEL CLOUD     TORONTO                 41.91N 90.86W
05/23/2020                   CLINTON            IA   PUBLIC

            RELAYED BY LAW ENFORCEMENT, ROTATING WALL
            CLOUD WITH FUNNEL. NOT TOUCHING THE GROUND.

&&

DC
Local storm report, May 23, 1:19 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
119 PM CDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0103 PM     TORNADO          MECHANICSVILLE          41.90N 91.25W
05/23/2020                   CEDAR              IA   LAW ENFORCEMENT

            RELAYED BY CEDAR RAPIDS WARNING POINT OF
            TORNADO ON THE GROUND AND MOVING NORTH. TIME
            ESTIMATED USING RADAR.

&&

DC

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Davenport, (KDVN), 12:00Z

6.9 hours before the tornado, 50 km from the path. May 23, 2020.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2020-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 145 joules per kilogram, CIN -133, lifted condensation level 859 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Davenport, at 12:00Z on 2020-05-23The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 148 square meters per square second, 0 to 6 km bulk shear 36 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
145 J/kg
Mixed-layer CIN
-133 J/kg
Surface CAPE
1 J/kg
Mixed-layer LCL
859 m above ground
0-6 km bulk shear
36 kt
0-1 km bulk shear
21 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2
0-3 km lapse rate
4.7 K/km

Open this sounding in Storm Lab

Davenport, (KDVN), 00:00Z

5.1 hours after it, 50 km from the path. May 24, 2020.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2020-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -16, lifted condensation level 1245 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Davenport, at 00:00Z on 2020-05-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 23 square meters per square second, 0 to 6 km bulk shear 13 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-16 J/kg
Surface CAPE
230 J/kg
Mixed-layer LCL
1245 m above ground
0-6 km bulk shear
13 kt
0-1 km bulk shear
6 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
6.0 K/km

Open this sounding in Storm Lab

The radar

The Quad Cities radar (KDVN), 49 km away, was scanning. The volume nearest the touchdown began at 18:53 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
17:57 UTCTORNADOMechanicsvilleCedar, IAA TORNADO DEVELOPED SOUTHWEST OF MECHANICSVILLE SHORTLY BEFORE 1 PM, AND TRACKED NORTHEAST THROUGH NORTHERN CEDAR COUNTY. THE TORNADO DESTROYED THE PORCH OF A HOME JUST WEST OF MECHANICSVILLE, AND CAUSED OUTBUILDING DAMA
18:03 UTCTORNADOMechanicsvilleCedar, IARELAYED BY CEDAR RAPIDS WARNING POINT OF TORNADO ON THE GROUND AND MOVING NORTH. TIME ESTIMATED USING RADAR.
18:10 UTCFUNNEL CLOUDTorontoClinton, IARELAYED BY LAW ENFORCEMENT, ROTATING WALL CLOUD WITH FUNNEL. NOT TOUCHING THE GROUND.
18:17 UTCTSTM WND DMG3 N MechanicsvilleJones, IADELAYED REPORT OF ROOF DAMAGE TO FARM OUTBUILDINGS AND A MACHINE SHED NORTH OF MECHANICSVILLE FROM EMA. POSSIBLE TORNADO DAMAGE. TIME ESTIMATED FROM RADAR.
18:20 UTCTORNADO2 Se Lost NationClinton, IAPHOTO AND VIDEO EVIDENCE PASSED ALONG BY EMERGENCY MANAGEMENT CONFIRMS AN EF-0 TORNADO JUST SOUTHEAST OF LOST NATION, IA SATURDAY AFTERNOON. THERE WAS DAMAGE TO A METAL FARM OUTBUILDING. MAX WINDS ESTIMATED AROUND 85 MPH
18:53 UTCTORNADO1 Sse MaquoketaJackson, IAVIDEO PASSED ALONG BY EMERGENCY MANAGEMENT CONFIRMS AN EF-0 TORNADO SATURDAY, WHICH CAUSED SOME SHINGLE DAMAGE AT A FEW HOMES NEAR PRAIRIE CREEK GOLF COURSE, JUST SOUTH OF MAQUOKETA, IA. MAXIMUM ESTIMATED WINDS WERE AROU
19:24 UTCTORNADO1 Nne AndrewJackson, IACORRECTED TIME. A TRAINED SPOTTER REPORTED A TORNADO ON THE GROUND 1 MILE NORTH NORTHEAST OF ANDREW.
19:25 UTCTORNADO1 Nne AndrewJackson, IAA TRAINED SPOTTER REPORTED A TORNADO ON THE GROUND 1 MILE NORTH NORTHEAST OF ANDREW.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2020 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are

The other tornadoes of May 23, 2020

13 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 2312:30 PM CDTEF1Johnson, IA7.050
May 2312:57 PM CDTEF1Cedar, IA6.930
May 231:20 PM CDTEF0Clinton, IA1.220
May 231:54 PM CDTEF0Woodford, IL3.575$20,000
May 232:24 PM CDTUnratedJackson, IA0.010
May 232:29 PM CDTEF1Whiteside, IL12.330
May 232:53 PM CDTEF0Kendall, IL6.31001
May 234:18 PM CDTUnratedJo Daviess, IL0.520
May 234:30 PM CDTEF1Ogle, IL0.3100
May 236:06 PM CDTEF0Kane, IL3.250
May 236:14 PM CDTUnratedGarza, TX0.430
May 236:52 PM CDTEF0Benson, ND0.120
May 236:07 PM MDTUnratedSherman, KS1.150

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.